Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 26, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 20, 2016, 7:47 AM CDT for Nolan County, Taylor County, Texas. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 7:47 AM CDT (12:47 UTC)
- Expired
- Aug 20, 2016, 9:45 AM CDT
- In force
- 118 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nolan County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 81 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:04 AM CDT | FLASH FLOOD | 8 Wsw Buffalo Gap, TX | THREE FEET OF WATER WAS FLOWING OVER COUNTY ROAD 272 ALONG ELM CREEK. ALSO...3.45 INCHES OF RAIN WAS REPORTED. |
| Aug 20, 9:34 AM CDT | FLASH FLOOD | 11 W Buffalo Gap, TX | ELM CREEK IS RUNNING OVER FARM TO MARKET ROAD 89. ALSO...REPORTED 3.42 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WGUS54 KSJT 201247
FFWSJT
TXC353-441-201445-
/O.NEW.KSJT.FF.W.0026.160820T1247Z-160820T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
747 AM CDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
SOUTHEASTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 945 AM CDT
* AT 741 AM CDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAVE
PRODUCED 2 TO 4 INCHES OF RAIN ACROSS PORTIONS OF WESTERN TAYLOR
AND EASTERN NOLAN COUNTIES SINCE 6 AM. THE STORMS WILL LIKELY
PRODUCE ADDITIONAL HEAVY RAINFALL...WITH THE HEAVY RAIN QUICKLY
RUNNING OFF AND FLOODING LOW WATER CROSSINGS...ROADS...AND CREEKS
AND STREAMS ACROSS THE AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BLACKWELL...TUSCOLA...BUFFALO GAP...HAPPY VALLEY...HYLTON...
BRADSHAW...LAKE ABILENE...CAMP TONKAWA... OVALO AND US-277 NEAR
THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION.
THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
FM 1086 CROSSING RED LAKE CREEK...
FM 89 CROSSING SCOTT HOLLOW...
FM 89 CROSSING ELM CREEK...
COUNTY ROAD 208 CROSSING SPRING CREEK...
COUNTY ROAD 222 CROSSING VALLEY CREEK...
CROSSINGS ALONG COUNTY ROAD 263...
CROSSINGS ALONG COUNTY ROAD 134...
AND COUNTY ROAD 221 CROSSING COTTONWOOD CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3235 9977 3208 9976 3208 10042 3222 10042
$$1 follow-up statement
652 WGUS74 KSJT 201323 FFSSJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 823 AM CDT SAT AUG 20 2016 TXC353-441-201445- /O.CON.KSJT.FF.W.0026.000000T0000Z-160820T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAYLOR TX-NOLAN TX- 823 AM CDT SAT AUG 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR SOUTHWESTERN TAYLOR AND SOUTHEASTERN NOLAN COUNTIES... AT 804 AM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS PRODUCING FLASH FLOODING 8 MILES WEST-SOUTHWEST OF BUFFALO GAP. THERE WAS 3 FEET OF WATER ACROSS COUNTY ROAD 272...ALONG ELM CREEK. ALSO...3.45 INCHES OF RAIN WAS REPORTED. THE STORMS WILL LIKELY PRODUCE ADDITIONAL HEAVY RAINFALL...WITH THE HEAVY RAIN QUICKLY RUNNING OFF AND FLOODING LOW WATER CROSSINGS...ROADS...AND CREEKS AND STREAMS ACROSS THE AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BLACKWELL...TUSCOLA...BUFFALO GAP...HAPPY VALLEY...HYLTON... BRADSHAW...LAKE ABILENE...CAMP TONKAWA... OVALO AND US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION. DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3235 9977 3208 9976 3208 10042 3222 10042 $$ MC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:26 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 20, 6:26 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 626 AM CDT SAT AUG 20 2016 .AVIATION... /12Z TAFS/ Pockets of convection continued across much of West Central Texas, effecting several of the terminals to start off the forecast. Will use latest radar trends as a starting point for the next few hours. Convection timing and location become much more uncertain for the afternoon, and will continue the mention of VCTS for these periods. A cold front near the I-20 corridor at sunrise will drift south and become more diffuse through the day. && .PREV DISCUSSION... /issued 341 AM CDT SAT AUG 20 2016/ SHORT TERM... (Today and Tonight) A large area of rain and a few embedded thunderstorms continues across the southeastern portions of the area early this morning, mainly southeast of a Brownwood to Eden to Ozona line. Radar estimates have been showing 1/2 to 1 inch per hour, but seeing lesser rates coming in from the LCRA rainfall gages in the area, so we may be overestimating just a tad. Convection has showed little signs of weakening, and with it likely aided by at least 1 MCV, it should continue to sunrise. Meanwhile to the north, more storms are forming along and north of a cold front approaching the northern Big Country. This front should sag into the area this morning, likely reaching to near the I-20 corridor by around noon. Front will begin to stall at that point, although suspect that convective outflows will continue to push the front south, although only very slowly. Between the convection ongoing to the south and the convection to the north with the front, have gone ahead and increased rain chances even a little more for much of the area. Front sags into the southern and eastern portions of the area this evening, with the scattered showers and storms to continue. Best chances will be along and east of a Brownwood to Brady to Sonora line. Not much to talk about with temperatures, with afternoon cloud cover keeping highs in the 80s. LONG TERM... (Sunday through Saturday) The wet and cool pattern continues into Sunday as the remnant cold front lingers across the area...most likely in the southeast counties from near Brownwood to Junction areas. Will continue with higher precip chances for the southeast Sunday into Sunday night near the boundary. Although not issuing a Flash Flood watch at this point, will monitor for the possibility as we head into Sunday. These areas have not received much rain over the last couple days, but if they do get more rain today, they may be primed for the possibility of flooding by Sunday evening. Will continue to keep an eye on rainfall amounts and adjust as needed. Precip chances decrease for Monday into early Wednesday, but still can not rule out a few showers as broad upper trough develops to the west and abundant moisture remains over the area. Could see diurnally driven showers each day through the early part of the work week. Temperatures will remain on the cool side with cloud cover lingering, but will see a slight warmup into the 90s by Tuesday. Will keep a chance of rain and a few thunderstorms through the rest of the week mainly across the northwest half of the area as southwest flow aloft brings a series of weak disturbances over west Texas as the upper trough approaches. Looks like the second half of August will continue on the cool side after the first half of the month's 100 plus degree temperatures. 08 && .PRELIMINARY POINT TEMPS/POPS... Abilene 84 66 85 68 / 70 40 40 40 San Angelo 84 67 85 68 / 60 40 40 40 Junction 83 69 83 68 / 80 70 60 50 && .SJT Watches/Warnings/Advisories... None. && 07
Hazardous weather outlook, Aug 20, 3:48 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 348 AM CDT SAT AUG 20 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-210900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 348 AM CDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS WEST CENTRAL TEXAS INTO THE EVENING HOURS. ALTHOUGH WIDESPREAD FLASH FLOODING IS NOT EXPECTED...HEAVY RAINFALL MAY CAUSE LOCALIZED POCKETS OF FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS SUCH AS CITY STREETS AND LOW WATER CROSSINGS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE LIKELY AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY AND TUESDAY...AND THEN RETURN AGAIN FOR NEXT WEEKEND. AGAIN...SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:38 AM CDT | Areal Flood Advisory | SJT | Callahan, Shackelford, Taylor | 112 min |
| Aug 20, 8:39 AM CDT | Flash Flood Warning | SJT | Coke, Runnels | 111 min |
| Aug 20, 10:13 AM CDT | Flash Flood Warning | SJT | Coke | 2 hr |
| Aug 20, 10:25 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman | 110 min |
| Aug 20, 11:01 AM CDT | Areal Flood Advisory | SJT | Tom Green | 119 min |
| Aug 20, 12:27 PM CDT | Areal Flood Advisory | SJT | Menard, Schleicher | 2 hr |
| Aug 20, 1:32 PM CDT | Flash Flood Warning | SJT | Menard, Schleicher | 118 min |
| Aug 20, 2:10 PM CDT | Areal Flood Advisory | SJT | McCulloch | 2 hr |
| Aug 20, 3:34 PM CDT | Areal Flood Advisory | SJT | Mason | 116 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.